Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 213, NWS Dodge City, KS

June 22, 2019Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2019, 11:38 PM CDT for Morton County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2019, 11:38 PM CDT (04:38 UTC)
Expired
Jun 23, 2019, 12:30 AM CDT
In force
52 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 181 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:44 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 22, 11:26 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS53 KDDC 230438
SVRDDC
KSC129-230530-
/O.NEW.KDDC.SV.W.0213.190623T0438Z-190623T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1138 PM CDT Sat Jun 22 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...

* Until 1230 AM CDT.

* At 1137 PM CDT, a severe thunderstorm was located 13 miles south of
  Stonington, or 13 miles northwest of Elkhart, moving east at 20
  mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3729 10204 3732 10168 3699 10163 3699 10204
TIME...MOT...LOC 0437Z 265DEG 19KT 3712 10210 

HAIL...2.00IN
WIND...60MPH
 
$$

TURNER
4 follow-up statements
490 
WWUS53 KDDC 230450
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1150 PM CDT Sat Jun 22 2019

KSC129-230530-
/O.CON.KDDC.SV.W.0213.000000T0000Z-190623T0530Z/
Morton KS-
1150 PM CDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR MORTON COUNTY...

At 1150 PM CDT, a severe thunderstorm was located 9 miles northwest
of Elkhart, moving east at 35 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3729 10204 3732 10168 3699 10163 3699 10204
TIME...MOT...LOC 0450Z 265DEG 29KT 3713 10196 

HAIL...1.50IN
WIND...70MPH
 
$$

TURNER
149 
WWUS53 KDDC 230458
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1158 PM CDT Sat Jun 22 2019

KSC129-230530-
/O.CON.KDDC.SV.W.0213.000000T0000Z-190623T0530Z/
Morton KS-
1158 PM CDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL MORTON COUNTY...

At 1158 PM CDT, a severe thunderstorm was located 7 miles northwest
of Wilburton, moving east at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Elkhart, Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3729 10204 3732 10168 3699 10163 3699 10194
TIME...MOT...LOC 0458Z 264DEG 25KT 3714 10188 

HAIL...2.00IN
WIND...70MPH
 
$$

TURNER
785 
WWUS53 KDDC 230512
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1212 AM CDT Sun Jun 23 2019

KSC129-230530-
/O.CON.KDDC.SV.W.0213.000000T0000Z-190623T0530Z/
Morton KS-
1212 AM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL MORTON COUNTY...

At 1211 AM CDT, a severe thunderstorm was located near Rolla, moving
east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Richfield and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3730 10187 3732 10168 3699 10163 3699 10178
TIME...MOT...LOC 0511Z 266DEG 39KT 3715 10169 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
581 
WWUS53 KDDC 230524
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1224 AM CDT Sun Jun 23 2019

KSC129-230533-
/O.EXP.KDDC.SV.W.0213.000000T0000Z-190623T0530Z/
Morton KS-
1224 AM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY WILL
EXPIRE AT 1230 AM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3730 10187 3732 10168 3699 10163 3699 10178
TIME...MOT...LOC 0523Z 265DEG 19KT 3715 10162 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:56 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 5:56 PM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
556 PM CDT Sat Jun 22 2019

...Updated aviation section...

.SHORT TERM...(This evening through Sunday)
Issued at 143 PM CDT Sat Jun 22 2019

A cold front continues to move east and south this afternoon. As a
result, cooler and more stable air is spreading eastward across
the FA. The only area that still is in the warm sector is across
the far eastern counties. So the concern of having any surface
based CAPE for storms is clearly in question. Do have some 40 or
so percent pops across the east. Having said that, there still is
the distinct possibility that any severe weather will remain out
of the FA and just to the east and southeast. Of more importance
comes associated with a trof moving across the area during the
overnight period. Convection developing across eastern Colorado
will be aided with this UL feature. Heavy rainfall will be likely
across portions of the FA during the overnight period. A wind
threat is a secondary concern, but with the BL decoupled, some of
stronger winds might not mix down completely.

.LONG TERM...(Sunday night through Saturday)
Issued at 143 PM CDT Sat Jun 22 2019

There will be a slight chance of storms tomorrow. Otherwise,
eventually mid level ridging is indicated by the EC with warmer
temperatures and generally dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 554 PM CDT Sat Jun 22 2019

VFR conditions are expected this evening with increased cloudiness
overnight as scattered thunderstorms move through the area. THis
will bring periods of IFR to LIFR to western Kansas. Winds will
generally be from a northerly direction at less than 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  76  52  83 / 100  30  20   0
GCK  55  73  49  84 /  80  20  20   0
EHA  55  75  49  82 /  80  10  10   0
LBL  58  76  50  83 / 100  10  10   0
HYS  57  71  52  82 /  80  60  20  10
P28  65  84  57  84 /  90  40  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ046-065-066-
079>081-089-090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 22, 4:58 AM CDT, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
458 AM CDT Sat Jun 22 2019

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
458 AM CDT Sat Jun 22 2019 /358 AM MDT Sat Jun 22 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms are expected to develop over south central Kansas
this afternoon and will likely become severe. Large hail up to or
exceeding two inches and damaging winds will be possible
especially over parts of Pratt, Barber and Comanche counties. An
isolated tornado will also be possible during the afternoon and
early evening hours. In addition, very heavy rainfall is expected
from the storms over south central Kansas which could lead to
flash flooding. See the latest Flood Watch for more information.

Farther to the west and north, showers and thunderstorms are
expected to develop over eastern Colorado and move into western
Kansas tonight. A few of these storms could become severe with
quarter size hail and gusty winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

There will be a marginal to slight risk for severe thunderstorms
mainly east of a Larned to Ashland line Sunday afternoon and
evening. Any storms that develop could produce large hail and
damaging winds.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter reports for hail and high winds may be needed after 4 pm
across south central Kansas and later in the evening elsewhere
across central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 10:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
929 PM MDT Sat Jun 22 2019

KSZ061-230415-
Hamilton KS-
929 PM MDT Sat Jun 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
1015 PM MDT...

At 928 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern Kansas.

LAT...LON 3824 10205 3826 10202 3826 10183 3807 10158
      3791 10204
TIME...MOT...LOC 0328Z 234DEG 22KT 3803 10206

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:29 PM CDTSpecial Weather StatementDDCHamilton46 min
Jun 22, 10:40 PM CDTSevere Thunderstorm WarningDDCStanton50 min
Jun 22, 11:00 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton45 min
Jun 22, 11:24 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton51 min
Jun 22, 11:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jun 22, 11:48 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens42 min
Jun 23, 12:15 AM CDTSevere Thunderstorm WarningDDCMorton, Stevens30 min
Jun 23, 12:22 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell38 min
Jun 23, 12:36 AM CDTSpecial Weather StatementDDCFinney54 min
Jun 23, 12:44 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell46 min
Jun 23, 12:52 AM CDTSpecial Weather StatementDDCSeward53 min
Jun 23, 1:11 AM CDTSevere Thunderstorm WarningDDCFord, Gray35 min
Jun 23, 1:15 AM CDTSpecial Weather StatementDDCFinney45 min
Jun 23, 1:28 AM CDTSevere Thunderstorm WarningDDCFord, Gray47 min
Jun 23, 1:55 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman32 min
Jun 23, 2:13 AM CDTSpecial Weather StatementDDCEdwards47 min
Jun 23, 2:15 AM CDTSpecial Weather StatementDDCComanche45 min
Jun 23, 2:37 AM CDTAreal Flood AdvisoryDDCMeade, Seward3 hr
Jun 23, 2:45 AM CDTSpecial Weather StatementDDCEdwards45 min
Jun 23, 2:47 AM CDTSpecial Weather StatementDDCBarber13 min
Jun 23, 3:05 AM CDTSpecial Weather StatementDDCBarber55 min
Jun 23, 3:34 AM CDTSpecial Weather StatementDDCStafford41 min
Jun 23, 3:58 AM CDTAreal Flood AdvisoryDDCBarber, Comanche3 hr
Jun 23, 4:14 PM CDTSevere Thunderstorm WarningDDCTrego46 min
Jun 23, 4:53 PM CDTSevere Thunderstorm WarningDDCEllis, Trego67 min
Jun 23, 6:33 PM CDTSpecial Weather StatementDDCStevens57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.